Montana, 2018

Hail in Montana, July 27, 2018

July 27, 2018 · NWS TFX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed via daytime heating of higher terrain in north-central and southwest MT during the afternoon and early evening of July 27th. One of these storms became supercellular and produced quarter-size hail as it moved east-southeastward over Whitehall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Scattered showers and thunderstorms developed via daytime heating of higher terrain in north-central and southwest MT during the afternoon and early evening of July 27th. One of these storms became supercellular and produced quarter-size hail as it moved east-southeastward over Whitehall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 27, 4:17 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 27, 4:17 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
517 PM MDT Fri Jul 27 2018

Updated Aviation Discussion

.SYNOPSIS...

Isolated to scattered afternoon and evening showers and
thunderstorms and below normal temperatures persist through
Saturday. A warming and drying trend begins this weekend through the
middle of next week as high pressure builds from the west.

&&

.DISCUSSION...

Today through Saturday...Scattered showers and thunderstorms are
expected this evening as a weak upper-level disturbance moves
through the area. Severe weather is not anticipated, but some
storms may contain gusty winds and small hail. Thunderstorms will
diminish as diurnal heating wanes. On Saturday, scattered
afternoon showers and thunderstorms are expected once again with
another weak disturbance. Some storms may contain gusty winds and
small hail. Overall, temperatures will be around seasonal
averages. MLS

Saturday Night through Friday...The upper level low pressure trough
responsible for the unsettled northwest flow aloft will gradually
move east out of the area through Sunday. Scattered showers and
thunderstorms will likely linger over the forecast area through
Saturday evening, with a few storms possibly redeveloping for Sunday
afternoon and evening. A strong high pressure ridge will then keep
the area dry and very warm Monday into Wednesday, as temperatures
warm to between 5 and 10 degrees above normal. However, winds are
not expected to be breezy, so fire weather concerns are minimal at
this time. A few weak showers or storms may also move east along the
Hi-Line Monday night into Tuesday. A shortwave low pressure trough
may then move a few showers or storms from southwest Montana
northeast over central Montana Wednesday afternoon into Wednesday
evening. The passage of this shortwave will likely flatten the high
pressure ridge, which may help cool temperatures back closer to
normal by Friday with very little chance of showers.
- Coulston

&&

.AVIATION...
Updated 0000Z.

Scattered showers and thunderstorms will track ESE across central MT
this this evening then diminish after 04z. KHLN and KBZN are most
likely to be impacted directly with possible brief MVFR conditions
along with wind gusts up to 50kts and small hail. Gusty and erratic
winds are possible across a larger area from distant thunderstorm
cells through this evening, otherwise surface winds will remain
generally light. Hoenisch

&&

.FIRE WEATHER...

Isolated to scattered thunderstorms are expected through this
weekend, especially today and Saturday. Any lightning strikes,
especially those that occur well away from the center of a storm,
may spark new fire starts. Fire weather concerns may become
elevated this Sunday through the middle of next week, as a warming
and drying trend is accompanied by minimum RH values of about 10
to 20 percent. However, at this time, winds look to remain light
enough to prevent critical fire weather conditions.
- Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  80  52  83 /  40  20  20  10
CTB  49  77  48  83 /  40  20  10   0
HLN  53  78  54  83 /  40  30  30  10
BZN  49  78  49  79 /  30  30  20  10
WEY  41  73  40  72 /  30  20  20  10
DLN  47  77  48  78 /  30  20  10   0
HVR  52  81  53  85 /  40  20   0   0
LWT  51  74  50  77 /  40  30  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 27, 4:50 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
550 PM MDT FRI JUL 27 2018

MTZ052-280045-
Jefferson MT-
550 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTIES UNTIL
645 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
Deer Lodge, moving southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boulder, Basin, Wickes, Elk Park, Corbin, Jefferson City and Elkhorn
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
      4639 11240 4643 11222 4641 11181 4591 11214
      4607 11246 4613 11252 4618 11251 4617 11256
      4624 11260
TIME...MOT...LOC 2349Z 299DEG 28KT 4632 11272

Hoenisch
Special weather statement, Jul 27, 5:32 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
632 PM MDT FRI JUL 27 2018

MTZ052-053-280115-
Broadwater MT-Jefferson MT-
632 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROADWATER AND
JEFFERSON COUNTIES UNTIL 715 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Boulder or 10 miles west of Radersburg, moving
southeast at 30 mph. Another storm storm cell was located near Elk
Park, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Boulder, Whitehall, Toston, Basin, Cardwell, Radersburg, Elk Park,
Elkhorn State Park and Lewis And Clark Caverns State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4635 11226 4625 11120 4619 11125 4618 11134
      4613 11134 4607 11142 4599 11142 4599 11146
      4596 11147 4590 11160 4580 11171 4580 11180
      4586 11193 4584 11210 4594 11244 4602 11244
      4605 11248
TIME...MOT...LOC 0029Z 297DEG 27KT 4614 11191

Hoenisch
Special weather statement, Jul 27, 6:01 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
701 PM MDT FRI JUL 27 2018

MTZ055-280200-
Gallatin MT-
701 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROADWATER...
NORTHEASTERN MADISON...SOUTHEASTERN JEFFERSON AND NORTHERN GALLATIN
COUNTIES UNTIL 800 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm near
Three Forks, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Three Forks around 705 PM MDT.
  Manhattan around 725 PM MDT.
  Belgrade around 740 PM MDT.
  Bozeman around 755 PM MDT.

Other locations impacted by this storm include Logan, Maudlow, Four
Corners, Amsterdam, Bozeman Hot Springs, Trident, Gallatin Gateway,
Church Hill, Willow Creek and Menard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4560 11136 4564 11136 4564 11148 4567 11158
      4574 11166 4574 11172 4579 11180 4580 11171
      4590 11160 4596 11147 4599 11147 4600 11141
      4611 11140 4613 11134 4613 11079 4591 11079
      4547 11097
TIME...MOT...LOC 0100Z 291DEG 30KT 4589 11162

Hoenisch

The radar

The Great Falls radar (KTFX), 185 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
July 27, 6:05 PM MST
Where
Jefferson County, Whitehall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.870, -112.100

Spotter reported quarter-size hail in Whitehall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 760414.